Alert archive / Kansas / Heat Advisories in 2011

Heat Advisory 8, NWS Dodge City, KS

July 18, 20119 counties in Kansas

NWS Dodge City, KS issued this heat advisory at Jul 18, 2011, 3:38 AM CDT for 9 counties in Kansas. It took effect at Jul 18, 2011, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 18, 2011, 3:38 AM CDT (08:38 UTC)
In effect from
Jul 18, 2011, 1:00 PM CDT
Expired
Jul 18, 2011, 8:00 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Kiowa County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3202 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WWUS73 KDDC 180838
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
338 AM CDT MON JUL 18 2011

...ANOTHER DAY OF EXCESSIVE HEAT...

.THE COMBINATION OF TEMPERATURES NEAR OR OVER 105F DEGREES AND
RELATIVE HUMIDITIES AT MODERATE LEVELS WILL CREATE HIGH HEAT
INDICES THIS AFTERNOON.

KSZ031-046-065-066-079>081-089-090-190100-
/O.NEW.KDDC.HT.Y.0008.110718T1800Z-110719T0100Z/
ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE...
RUSH CENTER...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...
KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...COLDWATER...
PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
338 AM CDT MON JUL 18 2011

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING. 

* THE HEAT INDICES WILL RISE TO BETWEEN 104 AND 108 DEGREES THIS
  AFTERNOON.

* HEAT THIS HIGH CAN QUICKLY OVERCOME ANYONE WORKING OUTSIDE. HEAT
  EXHAUSTION AND HEAT STROKE ARE POSSIBLE COMPLICATIONS AND SHOULD
  NOT BE IGNORED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS.  ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION.   HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

&&

$$
2 follow-up statements
716 
WWUS73 KDDC 182023
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
323 PM CDT MON JUL 18 2011

...EXCESSIVE HEAT CONTINUES THIS AFTERNOON AND THEN AGAIN
TOMORROW AFTERNOON...

.THE COMBINATION OF TEMPERATURES NEAR OR OVER 105F DEGREES AND
RELATIVE HUMIDITIES AT MODERATE LEVELS WILL CREATE HIGH HEAT
INDICES THIS AFTERNOON AND TOMORROW AFTERNOON.

KSZ031-046-065-066-079>081-089-090-190430-
/O.NEW.KDDC.HT.Y.0009.110719T1800Z-110720T0100Z/
/O.CON.KDDC.HT.Y.0008.000000T0000Z-110719T0100Z/
ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE...
RUSH CENTER...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...
KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...COLDWATER...
PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
323 PM CDT MON JUL 18 2011

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM 1 PM TO 8 PM CDT TUESDAY. A
HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

* HEAT INDICES...WARM TEMPERATURES AND MODERATE RELITIVE
  HUMIDITIES WILL CAUSE THE HEAT INDICES WILL RISE TO BETWEEN 104
  AND 108 DEGREES THIS AFTERNOON AND THEN AGAIN TOMORROW AFTERNOON.

* IMPACTS...HEAT THIS HIGH CAN QUICKLY OVERCOME ANYONE WORKING OUTSIDE. 
  HEAT EXHAUSTION AND HEAT STROKE ARE POSSIBLE COMPLICATIONS AND 
  SHOULD NOT BE IGNORED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS.  ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION.   HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

&&

$$

WAH
611 
WWUS73 KDDC 190039
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT MON JUL 18 2011

...EXCESSIVE HEAT WILL CONTINUE TUESDAY AFTERNOON...

.THE COMBINATION OF TEMPERATURES NEAR OR OVER 105F DEGREES AND
RELATIVE HUMIDITIES AT MODERATE LEVELS WILL CREATE HIGH HEAT
INDICES TOMORROW AFTERNOON.

KSZ031-046-065-066-079>081-089-090-200100-
/O.EXP.KDDC.HT.Y.0008.000000T0000Z-110719T0100Z/
/O.CON.KDDC.HT.Y.0009.110719T1800Z-110720T0100Z/
ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE...
RUSH CENTER...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...
KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...COLDWATER...
PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
739 PM CDT MON JUL 18 2011

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM TO 8 PM CDT
TUESDAY...
...HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

THE HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING. A HEAT
ADVISORY REMAINS IN EFFECT FROM 1 PM TO 8 PM CDT TUESDAY. 

* HEAT INDICES...HOT TEMPERATURES AND MODERATE RELATIVE HUMIDITIES
  WILL CAUSE THE HEAT INDICES TO RISE BETWEEN 105 AND 109 DEGREES
  TUESDAY AFTERNOON.

* IMPACTS...HEAT THIS HIGH CAN QUICKLY OVERCOME ANYONE WORKING
  OUTSIDE. HEAT EXHAUSTION AND HEAT STROKE ARE POSSIBLE COMPLICATIONS
  AND SHOULD NOT BE IGNORED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. 
WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING
OR EVENING.  KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND
HEAT STROKE.  WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS.  ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION.   HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

&&

$$

SUGDEN

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this heat advisory went out at Jul 17, 3:20 PM CDT, 12 hours 18 minutes earlier.

Area forecast discussion, Jul 17, 3:20 PM CDT, 12 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CDT SUN JUL 17 2011

.DISCUSSION...

.SHORT TERM...

TEMPERATURES WILL REMAIN HOT IN THE NEXT COUPLE OF DAYS, BUT
RELATIVELY NOT AS HOT AS THEY WERE FRIDAY AND SATURDAY. SO FAR THIS
MID AFTERNOON TEMPERATURES HAVE BEEN SLOWER TO EXCEED READINGS
ABOVE 100 DEGREES ACROSS THE MAJORITY OF THE FORECAST AREA AS THE
BETTER SUBSIDENCE APPEARS FARTHER NORTH ACROSS NORTHERN KANSAS AND
EASTERN NEBRASKA AND SURFACE WINDS HAVE BACKED TODAY SLIGHTLY
SOUTHEAST. ANOTHER PROBLEM THIS AFTERNOON IS THE DEW POINTS THAT
WERE IN THE LOW 60S IN OUR EASTERN COUNTIES HAVE MIXED OUT INTO
THE UPPER 50S AT PLACES LIKE HAYS AND PRATT, WHICH IS GOING TO
MAKE IT EVEN HARDER TO VERIFY THE CONDITIONS FOR A TRUE HEAT
ADVISORY. AS A RESULT THIS AFTERNOON HEAT INDICES HAVE ONLY RANGED
FROM ABOUT 99 TO 102 DEGREES, A FAR CRY FROM SEVERAL HOURS OF
105+. THE CONDITIONS ON MONDAY ARE EXPECTED TO BE SIMILAR TO
TODAY, AND WE WILL LIKELY REFRAIN FROM ANOTHER HEADLINE AT THIS
TIME FOR MONDAY. THE ONLY CONCERN WILL BE THAT WINDS MAY NOT BE AS
STRONG MONDAY AFTERNOON, SO NEAR SURFACE MIXING MIGHT NOT BE AS
DEEP AND WE MIGHT STILL SEE HEAT INDICES IN THE 105+ RANGE. WE THINK
IT WILL BE BEST TO DEFER TO THE THE EVENING AND OVERNIGHT SHIFTS
TO LOOK AT THE MORE SHORT TERM MODEL OUTPUT FOR THIS. OVERNIGHT
LOWS ARE NOT EXPECTED TO CHANGE MUCH THOUGH, AND STILL BRING LOW
70S IN THE WEST TO UPPER 70S IN THE EAST UNDER CLEAR SKIES.
TUESDAY APPEARS SIMILAR TO TODAY, AND WILL BE ONCE AGAIN HOT, BUT
MODERATE WINDS MAY INCREASE AGAIN FROM THE SOUTHEAST LOWERING
AFTERNOON DEWPOINTS JUST ENOUGH AGAIN TO KEEP HEAT INDICES
TOLERABLE.

.LONG TERM...

COULD THERE BE SUBTLE CHANGES IN THE EXTENDED PERIOD?  THE CENTER OF
THE UPPER HIGH HAS DRIFTED A BIT FARTHER NORTH OVER THE PAST FEW
DAYS.  THE STRENGTH OF THE HIGH IS EXPECTED TO CONTINUE UNABATED BUT
THERE ARE SOME SUBTLE HINTS THAT THE CENTER MAY BEGIN DRIFTING
SOUTHEAST.  THE HEMISPHERIC MODEL RUNS THIS MORNING ALL INDICATED
THE WEST COAST TROUGH MOVING INLAND AND THE RIDGE SHIFTING EAST.
THE DEEP TROPICAL FLOW AROUND THE WEST SIDE OF THE HIGH THAT HAS
PERSISTED FOR A WHILE SHOULD ALSO SHIFT EAST.  THE ABOVE SCENARIO
WOULD TAKE UNTIL THE MIDDLE TO LATE PART OF THE WORK WEEK.  I
LOWERED MAX TEMPS A TAD DUE TO THE EXPECTED INCREASE IN TROPICAL
MOISTURE (BOUNDARY LAYER AND MID LEVEL).  WITH MY CWA IN THE
TROPICAL DEEP SOUTHERLY FLOW (MOST LIKELY), POPS WERE RAISED FRIDAY.
AS WE GET CLOSER TO THE WEEKEND, ADJUSTMENTS MAY BE NEEDED FOR
SATURDAY AND SUNDAY ALSO.  CONFIDENCE IN THE SUGGESTED SCENARIO IS
LOW GIVEN THE HISTORY OF THE WEATHER PATTERNS THIS SUMMER, BUT
KEEPING FINGERS CROSSED FOR THIS ONE.

&&

.AVIATION...

WEAKNESS IN THE SURFACE PRESSURE FIELD WILL YIELD LIGHT WINDS
TONIGHT AND MONDAY.  NO CIGS ARE EXPECTED SO VFR CONDITIONS WILL
PERSIST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 104  72 103  77 /   0   0   0   0
GCK 103  72 101  72 /   0   0   0   0
EHA 100  72  99  74 /   0   0   0   0
LBL 105  72 102  76 /   0   0   0   0
HYS 104  76 103  78 /   0   0   0   0
P28 105  79 105  79 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN33/07/07
Hazardous weather outlook, Jul 17, 3:55 PM CDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT SUN JUL 17 2011

KSZ030-031-043>046-061>066-074>081-084>090-181000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
355 PM CDT SUN JUL 17 2011 /255 PM MDT SUN JUL 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

FIRE DANGER WILL BE ELEVATED ACROSS ALL OF SOUTHWESTERN KANSAS
TODAY. OUTDOOR BURNING IS DISCOURAGED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT THE HEAT TO CONTINUE THROUGH AT LEAST SATURDAY, JULY 23RD.
HEAT ADVISORIES MAY BE REQUIRED, AND THE ELEVATED FIRE DANGER
WILL CONTINUE AS WELL. OUTDOOR BURNING WILL BE DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12/33

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:23 PM CDTHeat AdvisoryDDCBarber, Comanche, Edwards, Ellis, Kiowa, Pawnee and 3 more29 hr

Nearby

Heat Advisories in Kansas, 2011Every heat advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.